Hail, Keya Paha
- When
- May 19, 3:55 AM CST
- Where
- Keya Paha County, 3.6 mi SSW of Springview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.770, -99.750
A disturbance that moved across the western Sandhills initiated severe thunderstorm on May 19th. 75 inches in diameter fell in Perkins County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A disturbance that moved across the western Sandhills initiated severe thunderstorm on May 19th. The largest hail occurred in the southwest, where hail up to 2.75 inches in diameter fell in Perkins County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 19, 2:48 AM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 348 AM CDT MON MAY 19 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 347 AM CDT MON MAY 19 2014 ISOLATED THUNDERSTORMS OVER CHERRY COUNTY EARLY THIS MORNING WILL MOVE OUT OF THE FORECAST AREA BY 12Z. MODELS IN GOOD AGREEMENT WITH THE STORMS THIS MORNING AND WILL USE A BLEND OF THE NAM AND GFS FOR TODAY AND TONIGHT. LOW PRESSURE OVER THE NORTHERN PLAINS WILL DRAG A WEAK COOL FRONT ACROSS WESTERN NEBRASKA TODAY. THE FRONT NOW IS JUST OUTSIDE OF THE NEBRASKA PANHANDLE. NORTHWEST WINDS TODAY BUT NOT AS BREEZY AS YESTERDAY. 850MB TEMPERATURES WARMER TODAY OVER WESTERN NEBRASKA THAN YESTERDAY WITH +22C EXPECTED OVER SOUTHWEST NEBRASKA HAVE UPPED TEMPERATURES INTO THE MID 70S TO LOWER 80S. ISOLATED THUNDERSTORMS AGAIN EXPECTED OVER THE HIGHER TERRAIN OF THE NEBRASKA PANHANDLE INTO WESTERN NEBRASKA SANDHILLS AS MID LEVEL DISTURBANCE MOVES ACROSS THE WEST LATE THIS EVENING AND OVER NIGHT. LOWS IN THE 40S AND 50S. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 347 AM CDT MON MAY 19 2014 TUESDAY MORNING AN UPPER LEVEL LOW WILL BE TRANSITIONING TO A CLOSED LOW OVER CENTRAL CALIFORNIA. MEANWHILE A WEAK SFC COLD FRONT WILL PUSH INTO NORTHWESTERN NEB. AHEAD THE FRONT HIGHS WELL INTO THE 70S TO AROUND 80. ALONG AND BEHIND THE FRONT INCREASING CLOUDS WILL KEEP TEMPS CLOSER TO 70. AS THE DAY PROGRESSES...THE FRONT WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT. CAP IS STRONGER OVER CENTRAL/EASTERN NEB WITH MOST OF THE THUNDERSTORM ACTIVITY TO BE OVER THE HIGHER TERRAIN WEST OF HIGHWAY 83. MODELS IN GOOD AGREEMENT WITH FRONTAL BOUNDARY STALLING ALONG THE NEB/KS BORDER AND MEANDER NORTH/SOUTH NEAR THE NEB/KS BORDER INTO THE FIRST HALF OF THE WEEKEND. MEANWHILE THE UPPER LEVEL CUT OFF LOW WILL SLOWLY DRIFT INTO THE 4 CORNERS. THE 00Z RUN OF THE EC IS SLIGHTLY SLOWER WITH THE SW LOW COMPARED TO THE 00Z GFS. HOWEVER THROUGH MUCH OF THE WEEK...THE FOCUS WILL BE THE STALLED SFC BOUNDARY ALONG WITH UPPER LEVEL IMPULSES. THUNDERSTORM CHANCES INCREASE MID TO LATE WEEK AS GULF MOISTURE TRANSPORTS NORTHWARD 305/310K SURFACES. SFC DEW PTS SHOULD REMAIN AROUND AND ABOVE 50 AND PRECIP WATER WILL INCREASE TO AN INCH TO 1.3 INCHES BY THURSDAY. AS THE MOISTURE INCREASE THUNDERSTORM ACTIVITY IS EXPECTED TO LINGER FURTHER EAST. DIURNAL ACTIVITY TO CONTINUE TO FIRE ALONG THE MOUNTAINS AND FRONT RANGE. THE STORMS WILL THEN MOVE NNE TO E ACROSS THE AREA. WITH THE BETTER MOISTURE...WILL HAVE TO MONITOR FOR INCREASING SEVERE THREAT...ESPECIALLY NEAR THE E/W SFC BOUNDARY. MODELS SHOW SOME DIFFERENCES TOWARDS THE END OF WEEKEND...MAINLY DUE TO THE SPEED OF THE SW LOW. THE EC CONTINUES TO SHOW A FAVORABLE PATTERN FOR STORMS FOR THE AREA...WHILE THE GFS WITH THE FASTER LOW SPEED LIMITS QPF TO THE NORTH AND SOUTH...SPLIT FLOW BY SUNDAY. OFTEN THE MODELS ARE QUICK TO EJECT A CUT OFF LOW FROM THE SW...SO WILL SIDE WITH THE EC AND CONTINUE POPS THROUGH THE WEEKEND. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 104 AM CDT MON MAY 19 2014 SCATTERED THUNDERSTORMS WILL MOVE TO THE NORTHEAST ACROSS THE NEBRASKA SANDHILLS THROUGH THE EARLY MORNING HOURS. IN THE VICINITY OF THUNDERSTORMS AVIATION CAN EXPECT VARIABLE WINDS TO 35KTS WITH GUSTS TO 45KTS. THESE STORMS SHOULD MOVE INTO SOUTH DAKOTA AFTER 1910Z. OVER THE REMAINDER OF WESTERN NEBRASKA CEILINGS SHOULD REMAIN IN VISUAL FLIGHT CATEGORIES. KLBF TAF SITE MAY BE AFFECTED BY SOME LIGHT FOG AROUND SUNRISE WITH VISIBILITIES AROUND 4SM BR. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...POWER LONG TERM...MASEK AVIATION...POWER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 343 PM CDT SUN MAY 18 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 343 PM CDT SUN MAY 18 2014 /243 PM MDT SUN MAY 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND NORTH OF AN IMPERIAL TO NORTH PLATTE TO BARTLETT LINE. A STRONG STORM IS POSSIBLE...ESPECIALLY ACROSS NORTHWEST NEBRASKA. HAIL AND STRONG WIND GUSTS WOULD BE THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND NORTHWEST NEBRASKA MONDAY NIGHT. A STRONG STORM CONTAINING HAIL AND GUSTY WINDS ARE POSSIBLE. AFTER A BRIEF BREAK TUESDAY...THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY EVENING THROUGH SATURDAY AS MOIST UNSTABLE AIR BECOMES ESTABLISHED ACROSS THE REGION. THUNDERSTORMS...SOME CONTAINING HEAVY RAIN...HAIL AND GUSTY WINDS WILL BE POSSIBLE. AT THIS TIME HOWEVER...AN ORGANIZED SEVERE WEATHER EPISODE SEEMS UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 136 AM CDT MON MAY 19 2014 NEZ094-190715- WESTERN CHERRY NE- 1236 AM MDT MON MAY 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 115 AM MDT... AT 1233 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF MERRIMAN TO 18 MILES NORTHWEST OF WHITMAN...AND MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... NENZEL... ROUND LAKE... INDIAN HILL... MEDICINE LAKE... SPECKEL MEIR LAKE... SEVENMILE HILL... SCHOOLHOUSE LAKE... STEER CREEK CAMPGROUND... CODY... HIGHWAY 97 CROSSING THE NORTH LOUP RIVER... HIGHWAY 97 CROSSING BIG CREEK... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. POWER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 118 AM MDT MON MAY 19 2014 NEZ005-094-190815- EASTERN CHERRY NE-WESTERN CHERRY NE- 218 AM CDT MON MAY 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 315 AM CDT/215 AM MDT/... AT 115 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF NENZEL TO 22 MILES SOUTHWEST OF MERRITT RESERVOIR DAM...AND MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... VALENTINE... NENZEL... KILGORE... MERRITT RESERVOIR DAM... CROOKSTON... VALENTINE NATIONAL WILDLIFE REFUGE... STEER CREEK CAMPGROUND... HIGHWAY 97 CROSSING THE NORTH LOUP RIVER... ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA... HIGHWAY 97 CROSSING THE NIOBRARA RIVER... BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA... SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. POWER
The North Platte radar (KLNX), 113 km away, was scanning. The volume nearest the first event began at 09:56 UTC.
14 hail, 1 thunderstorm wind. Local standard time, as filed.
Trained spotter estimated wind gusts to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509341, 509344, 509345, 509346, 509347, 509348, 509349, 509353, 509354, 509355, 509357, 509359, 509360, 509361, 509362.